Wyoming, 2015

Hail and Damaging Winds in Wyoming, June 18 to 19, 2015

June 18 to 19, 2015 · NWS UNR · 3 events in 2 counties and zones

A line of severe thunderstorms tracked east-southeast across far northeast Wyoming before weakening as they moved into South Dakota. The storms produced hail to quarter size and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked east-southeast across far northeast Wyoming before weakening as they moved into South Dakota. The storms produced hail to quarter size and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 7:34 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 18, 7:34 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
834 PM MDT THU JUN 18 2015

.UPDATE...
ISSUED AT 817 PM MDT THU JUN 18 2015

SHORTWAVE CROSSING UPPER RIDGE OVER THE NORTHERN PLAINS THIS
EVENING...WITH THUNDERSTORMS DEVELOPING OVER SOUTHERN MT. STORMS
MAY TRACK ACROSS NORTHWESTERN SD AFTER MIDNIGHT...ALTHOUGH CAP IS
STRENGTHENING AS 00Z SOUNDINGS SHOW VERY STRONG WARM AIR ADVECTION
FROM 800-600MB. SOUTHEAST FLOW AHEAD OF SURFACE LOW OVER CENTRAL
WY IS ADVECTING HIGHER DEWPOINTS INTO WESTERN SD...SO SOME LOW
CLOUDS AND FOG MAY DEVELOP TOWARD MORNING...ESPECIALLY ALONG THE
EASTERN SLOPES OF THE BLACK HILLS.

&&

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 223 PM MDT THU JUN 18 2015

A GENERALLY QUIET DAY IS EXPECTED TOMORROW DURING THE DAY.
THERMAL RIDGE ACROSS THE AREA WILL BRING TEMPS WELL INTO THE 80S
INTO THE LOWER 90S ACROSS THE PLAINS. ATMOSPHERE WILL BECOME VERY
UNSTABLE WITH MLCAPE REACHING 2000-4000 J/KG BY THE AFTN. HOWEVER
CONVECTION WILL BE ISOLATED AS WEAK RIDGING ALOFT DEVELOPS. BIGGER
CONCERN IS FRI NIGHT AS UPPER FLOW BECOMES MORE SWRLY WITH
EMBEDDED WAVES CROSSING WY INTO THE CWA. CONVECTION WILL DEVELOP
ACROSS SRN MT IN THE AFTN...THEN MOVE EWD INTO THE CWA...WITH A
STRENGTHENING LLJ. THIS COULD TURN INTO A SIGNIFICANT EVENT IF A
DERECHO DEVELOPS...WITH DAMAGING WINDS AS THE PRIMARY...BUT NOT
ONLY...THREAT. THE STORMS ARE PROGGED TO CROSS FAR NE WY IN THE
EVNG...THEN NW SD TO THE BLKHLS AREA...E/SE TO CNTRL SD.

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 223 PM MDT THU JUN 18 2015

DOMINATE PROGRESSIVE WESTERLY FLOW WILL PREVAIL IN THE PERIOD
WITH NEAR DAILY CHANCES FOR SHRA/TS AS SEVERAL SMALL SCALE WAVES
TRAVERSE THE AREA. AMPLE LL MOISTURE WILL SUPPORT CHANCE TO HIGH
CHANCE POPS NEARLY EVER DAY. THE ONLY EXCEPTION MAY BE TOWARD THE
MIDDLE OF NEXT WEEK WHEN A MORE PRONOUNCED SHORTWAVE RIDGE IS
PROGGED IN THE ECMWF AND GFS. AMPLE LL MOISTURE WITH NO STRONG CP
INTRUSIONS WILL CONTINUE MOISTURE RECYCLING...SUPPORTING DECENT
INSTABILITY WITH ANY IMPULSE. TEMPS WILL REMAIN AROUND SEASONAL
NORMS...POTENTIALLY RUNNING ON THE COOL SIDE OF NORMAL GIVEN
ONGOING MOIST CONDITIONS. ATTM...NO STRONG SIGNALS OF ANY PATTERN
CHANGES IN THE PERIOD AS STRONG UPPER LEVEL TOUGHING REMAINS OVER
THE NORTHERN PAC. THE ECMWF/GFS BOTH BEGIN TO HINT AT A POTENTIAL
PATTERN CHANGE TOWARD NEXT WEEKEND...BUILDING A SIG RIDGE OVER
WESTERN NOAM. HOWEVER...TOO MANY UNKNOWNS REMAIN WRT THE FLOW ESP
IMPACTS FROM THE ONGOING EL NINO AS TO WHETHER OR NOT LARGE SCALE
RIDGING WILL DEVELOP TO THE EXTENT THAT DETERMINISTIC RUNS PROGG.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING
ISSUED AT 530 PM MDT THU JUN 18 2015

CU OVR WRN SD PLAINS WL DISSIPATE THIS EVEN AS TEMPS START TO
COOL. MID LVL CLDS WL CROSS THE AREA TONITE AHD OF A STORM SYSTEM
MOVG ACRS MT-ND. TSTMS THAT DVLP OVR SERN MT WL CROSS NWRN SD
OVERNITE...W/ MVFR/IFR CONDS EXPECTED IN VCNTY OF HEAVIER STORMS.
SELY FLOW WL BRING MOR MSTR INTO THE AREA...W/ IFR STRATUS...ESP
ALG ERN SLOPES OF BLK HLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...55
SHORT TERM...13
LONG TERM...JC
AVIATION...55
Hazardous weather outlook, Jun 18, 3:11 AM MST, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
411 AM MDT THU JUN 18 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
411 AM MDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA
AS THE NEXT DISTURBANCE CROSSES THE AREA. LARGE HAIL...STRONG
WIND GUSTS...AND HEAVY RAIN WILL BE THE MAIN THREATS FROM SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY AND FRIDAY NIGHT...THERE IS AN ENHANCED RISK FOR
SEVERE THUNDERSTORMS OVER MOST OF NORTHWESTERN SOUTH DAKOTA AND
PARTS OF NORTHEASTERN WYOMING WITH A SLIGHT RISK OF SEVERE STORMS
OVER THE REST OF THE AREA. THESE STORMS ARE EXPECTED TO CONTAIN
DAMAGING WINDS AS WELL AS LARGE HAIL AND HEAVY RAIN.

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Billings radar (KBLX), 246 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Campbell

When
June 18, 11:05 PM MST
Where
Campbell County, 17.28 mi N of Recluse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -105.700

Thunderstorm Wind, Crook

When
June 19, 12:00 AM MST
Where
Crook County, 4.95 mi W of New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.760, -104.930

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
June 19, 12:20 AM MST
Where
Crook County, 4.52 mi NNW of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.741, -104.633

A small tree was blown down by the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576469, 576470, 576471.